Teen who suffered cardiac arrest after Covid-19 vaccination receives $225k

The 16-year-old boy had suffered a cardiac arrest on July 3, six days after receiving the vaccine.
PHOTO: The Straits Times file

SINGAPORE - A 16-year-old boy who suffered a cardiac arrest after his first dose of the Covid-19 vaccine is recovering steadily, and has received $225,000 under the Vaccine Injury Financial Assistance Programme (VIFAP).

He is currently undergoing inpatient rehabilitation and can perform his activities of daily living without assistance, the Ministry of Health (MOH) said in a statement on Monday (Aug 16).

"He will likely be discharged in the coming weeks, but will likely require outpatient rehabilitation for some time before he can return to school and resume other activities," it said.

The medical team will continue his treatment and monitor his condition, it added.

The 16-year-old suffered a cardiac arrest on July 3, six days after receiving the vaccine. He had developed acute severe myocarditis, or inflammation of the heart muscle, which led to the cardiac arrest.

MOH said the myocarditis was likely a serious adverse event caused by the vaccine, which may have been aggravated by the youth's strenuous lifting of weights and high consumption of caffeine through energy drinks and supplements.

The youth and his family will get a one-time payment of $225,000 under the VIFAP.

Read Also
Male teen suffers cardiac arrest after weightlifting session 6 days after first Covid-19 vaccination
Male teen suffers cardiac arrest after weightlifting session 6 days after first Covid-19 vaccination

"The independent clinical panel appointed to assess and adjudicate the VIFAP application found that while he has made good improvement, because his condition was severe and critical, he will require treatment and rehabilitation for some time yet to continue his recovery," MOH said.

The ministry advised people to avoid strenuous physical activity for one week after receiving their first and second doses of the vaccine.

Individuals should seek medical attention promptly if they develop chest pain, shortness of breath or abnormal heartbeats, it added.

Those who developed myocarditis from their first dose of the mRNA Covid-19 vaccines should also not receive further doses of it.

This article was first published in The Straits Times. Permission required for reproduction.